NAFLD may be a risk factor for DILI; drugs can cause NAFLD
Nonalcoholic fatty liver disease (NAFLD) is one of the most common causes of chronic liver disease globally. It is characterized by the presence of hepatic steatosis (fatty liver), when no other causes for secondary hepatic fat accumulation (heavy alcohol consumption) are present. Left untreated, it may progress to cirrhosis and is likely an important cause of cryptogenic cirrhosis.
The prevalence of this condition is higher among obese and diabetic patients.
Recently NAFLD has also been recognized as risk factor for drug-induced liver injury (DILI).
A study published in the November 2018 issue of the journal Alimentary Pharmacology and Therapeutics has shown a reciprocal association between NAFLD and DILI, which means that drugs can cause NAFLD by acting as steatogenic factors, and pre‐existing NAFLD could be a predisposing condition for certain drugs to cause DILI – intrinsic DILI (induced by acetaminophen, methotrexate and volatile anesthetics) more than idiosyncratic DILI.
Although the cause for this increased susceptibility is likely to be multifactorial, usually it is due to the triggering by the drug of similar steatogenic, inflammatory and/or fibrotic pathomechanisms that characterize NAFLD or changes in drug detoxification systems.
“Drugs can induce macrovesicular steatosis by mimicking NAFLD pathogenic factors, including insulin resistance and imbalance between fat gain and loss. Other forms of hepatic fat accumulation exist, such as microvesicular steatosis and phospholipidosis, and are mostly associated with acute mitochondrial dysfunction and defective lipophagy, respectively. Drug‐induced mitochondrial dysfunction is also commonly involved in drug-induced steatohepatitis.”
The prevalence of NALFD is higher in obese patients. Polypharmacy is common in this patient group as they take multiple drugs to manage their weight or coexisting chronic conditions. Hence, they are more vulnerable to hepatotoxicity, whether or not they have an intrinsic higher susceptibility to DILI due to their liver disease.
The study cautions clinicians to restrict the number of prescribed medications in these patients, whenever possible and initiate pharmacotherapy in a stepwise manner. They should be closely monitored. Also, patients should be advised against OTC self-medication.
(Source: Bessone F, Dirchwolf M, Rodil MA, et al. Review article: drug-induced liver injury in the context of nonalcoholic fatty liver disease – a physiopathological and clinical integrated view. Aliment Pharmacol Ther. 2018 Nov;48(9):892-913).